Maryland, 2012

Flood in Maryland, August 25 to 26, 2012

August 25 to 26, 2012 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms associated with low pressure along the Mid Atlantic Coast produced heavy rain which caused flooding across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with low pressure along the Mid Atlantic Coast produced heavy rain which caused flooding across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 25, 8:50 PM EST, 1 hour earlier.

Area forecast discussion, Aug 25, 8:50 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
950 PM EDT SAT AUG 25 2012

.SYNOPSIS...
A LOW PRESSURE SYSTEM SLOWLY LIFTS NORTH THROUGH VIRGINIA
TONIGHT..AS HIGH PRESSURE REMAINS ANCHORED OVER NEW ENGLAND. THIS
AREA OF LOW PRESSURE WILL DISSIPATE SUNDAY OVER THE CENTRAL
APPALACHIANS AS HIGH PRESSURE RETURNS TO THE REGION EARLY NEXT
WEEK. A COLD FRONT WILL APPROACH THE REGION LATE TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
POCKETS OF HEAVY RAINFALL PERSIST ACROSS PORTIONS OF THE CWA...AND
ARE CURRENTLY BEING HANDLED WITH SPS AND FFS. FLASH FLOOD THREAT
APPEARS TO HAVE ABATED...ALTHOUGH STILL CONCERNED ABOUT PIEDMONT
AREAS...WHERE HEAVIER RAINFAL MAY INCREASE FLOOD THREAT OVER THE
NEXT SEVERAL HOURS IF IT PERSISTS. HAVE MADE SOME ADJUSTMENTS TO
POPS/WX/QPF/SKY BOTH TONIGHT AND SUNDAY TO ACCOUNT FOR CURRENT
TRENDS...AS WELL AS 18Z NAM MODEL GUIDANCE. HAVE ALSO ADDED PATCHY
FOG TO SOUTHERN HALF OF CWA IN AREA MOST LIKELY TO SEE CLRG
OVERNIGHT.

     4 PM DISCUSSION...QUITE THE BUSY DAY ACRS THE FA. VSBL IMAGERY
SHOWS STM RESPONSIBLE FOR THE WET AND STORMY WX DAY...THE CENTER
OF THE SFC LO APRS TO BE JUST SE OF EMV...AND IS XPCD TO SLOLY
TRACK TO THE NNW THROUGH TNGT. BULK OF THE PCPN NOW IN E AND NE
QUADRANT FM NR THE BAY TO OVR THE ERN SHR. CONTD PTNTL FOR VRY HVY
RA...AND LO PROBABILITY FOR ISOLD TORNADOES...ESP INVOF ERN SHR
INTO THE EVE HRS. THE REST OF THE AREA LIKELY TO HAVE (MUCH)
LESSER RA CHCS THE NEXT SEVERAL HRS...BUT WILL KEEP SLGT CHC/CHC
POPS THROUGHOUT THE FA INTO THE OVERNIGHT HRS. P/MCLDY N AND W
     PCLDY-VRBL CLDNS S AND SE TNGT. PTCHY/AREAS OF FOG MAY DVLP
OVRNGT...ESP IN SRN/SE VA- INTERIOR NE NC IN AREAS WHERE HEAVIEST
RA HAS FALLEN TODAY. LO TEMPS FM THE M60S TO L70S.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
18Z NAM SUGGESTS CHANGES IN POPS/WX NEEDED FOR SUNDAY
AFTERNOON...AS THREAT FOR SCTD SHWRS/TSTMS ACROSS MUCH OF THE
NORTHERN HALF TO 2/3RDS OF THE CWA WILL PERSIST. DEPENDING UPON
THE AMOUNT OF DAYTIME HEATING PRIOR TO 18Z...COULD SEE FAIRLY
WIDESPREAD SHWR/TSTM ACTIVITY ALONG AND NORTH OF INTERSTATE 64
WEST OF THE CHESAPEAKE BAY...AS WELL AS PORTIONS OF THE LOWER MD
EASTERN SHORE.

     4 PM DISCUSSION...CONTD WEAKENING OF STM SYSTEM ON SUN AS IT
DRIFTS SLO TO THE N. CONTD CHC POPS DUE TO HEATING...HIGHEST
PROBABILITIES N AND NW. RIDGING SFC-ALOFT FM SUN NGT THROUGH ERY
TUE...PROVIDES PD OF DRY WX...AND SEASONABLE TEMPS. CDFNT FM THE
OH VLY GRADUALLY PUSHES THIS WAY FM THE NW ON TUE...ENTERING THE
NNW AREAS IN THE AFTN. MAY BE ENOUGH COMBINATION OF HEATING AND
CONVERGENCE (INVOF CDFNT) TO RESULT IN ISOLD/SCT SHRAS/TSRAS.

HI TEMPS SUN IN THE L/M80S. HI TEMPS MON/TUE MNLY IN THE M/U80S.
LO TEMPS FM THE M60S TO L70S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
PLEASE FOLLOW THE LATEST FCST FROM THE NHC FOR DETAILS ON TS ISAAC.

LATEST FCST FOR ISAAC CONTINUES TO FAVOR A TRACK INTO THE GULF OF
MEXICO AND GENLY WELL TO THE SW OF THE AKQ CWA. ANY REMNANTS OF
ISAAC WOULD NOT APPEAR TO AFFECT THE LOCAL AREA UNTIL WED NGT/THU AT
THE EARLIEST...WITH THE MAIN POTENTIAL IMPACT BEING HEAVY RAIN.
MID-LVL S/W TROF AND ASSOCIATED FRONTAL BNDRY APPROACH FROM THE WEST
ON TUE LEADING TO A CHC FOR RAIN. MAIN ISSUE DURING THE WEEK IS HOW
STRONG THE UPR-LVL TROF OVER THE EASTERN CONUS WILL BE...WILL IT BE
AMPLIFIED ENUF TO PICK UP ISAAC AND ADVANCE IT TOWARDS THE MID
ATLANTIC? 12Z/25 ECMWF DOES SO AND BRINGS ISAAC UP THRU THE
CAROLINAS...WHILE THE 12Z GFS KEEPS ISAAC WELL WEST OF THE LOCAL
AREA. WITH MUCH UNCERTAINTY AND LITTLE RUN-TO-RUN CONSISTENCY WITH
THESE MODELS...WILL CONTINUE A BLENDED FORECAST...WITH NO HIGHER
THAN 30-40% POPS THRU THE PERIOD AND HIGH TEMPS AVERAGING IN THE MID
TO UPR 80S.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
CENTER OF WEAK LOW PRESSURE CURRENTLY SITTING ACROSS SE VA. SHOWERS
AND ISOLATED TSTMS WILL CONTINUE TO DEVELOP IN THE WESTERN AND
NORTHERN PORTIONS OF THE CWA THROUGH 03Z SUN. KRIC AND KSBY HAVE THE
BEST CHANCES OF BEING IMPACTING BY ANY PRECIP TONIGHT. WITH THE
LARGE COVERAGE/AMOUNT OR PRECIP DURING THE PAST 24 HRS...MVFR/IFR
FOG/STRATUS WILL LIKELY OCCUR THROUGHOUT THE CWA. EXPECT CONDITIONS
TO IMPROVE SLIGHTLY AROUND 14/15Z SUN...BUT SHOWERS AND TSTMS WILL
ONCE AGAIN BE POSSIBLE IN THE EARLY MORNING/AFTERNOON HOURS ON SUN.

EXPECT ANOTHER ROUND OF FOG/STRATUS DEVELOPMENT MON MORNING. LOW
DISSIPATES LATE SUNDAY...LESSENING THE CHANCE FOR PRECIP SUN NIGHT
THROUGH TUE.

&&

.MARINE...
HIGH RISK OF RIP CURRENTS IN EFFECT FOR THE REMAINDER OF THE DAY
WITH STRONG ONSHORE FLOW AND HIGH SWELL PERIOD EXPECTED.

CURRENT HEADLINES WILL CONTINUE WITH SOME EXTENSION TO THE PREVIOUS
END TIMES. SCA CONDITIONS OVER SOUTHERN COASTAL WATERS WILL END
AROUND 1AM AS SEAS DROP BLO 5 FT. WNDS OVER THE SOUTHERN BAY HAVE
DROPPED TO AOB 15 KT AS SFC LO PRES CURRENTLY OVER THE AKQ CWA
CONTINUES TO SPIN DOWN. EXPECT 5 FT SEAS TO CONTINUE OVER COASTAL
WATERS NORTH OF CAPE CHARLES LIGHT THRU MIDDAY SUN DUE TO A
PROLONGED EASTERLY FETCH. HI PRES WILL REMAIN OFF TO THE NE OVER
THE NEXT COUPLE DAYS LEADING TO PERSISTENT ONSHORE FLOW (GENERALLY
10-15 KT) AND A PROLONGED PERIOD OF 3-4 FT SEAS.

A LOT OF UNCERTAINTY STILL WITH THE EVENTUAL TRACK OF TS ISAAC (SEE
LATEST NHC FCST FOR DETAILS) AND ITS EFFECTS ON THE LOCAL MARINE
AREA MID TO LATE NEXT WEEK.

&&

.HYDROLOGY...
FLOOD WARNING IN EFFECT FOR MEHERRIN RIVER AT LAWRENCEVILLE UNTIL
SUNDAY AFTERNOON. SIGNIFICANT RISES EXPECTED ON THE
MEHERRIN...NOTTOWAY AND BLACKWATER RIVERS AS A RESULT OF TODAYS
RAINFALL. IN ADDITION...COULD SEE SOME DECENT RISES ON THE
APPOMATTOX RIVER IF RAINFALL PERSISTS IN THE PIEDMONT.
HOWEVER...THIS AREA HAS BEEN QUITE DRY OVER THE PAST SEVERAL
WEEKS...SO THERE MAY NOT BE SIGNIFICANT RUNOFF FROM THE RAIN THAT
HAS FALLEN SO FAR.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT SUNDAY FOR ANZ630-631-656-
     658.
     SMALL CRAFT ADVISORY UNTIL 1 PM EDT SUNDAY FOR ANZ650-652-654.

&&

SYNOPSIS...AJZ/ALB/SAM
NEAR TERM...ALB/WRS
SHORT TERM...AJZ/ALB
LONG TERM...MAS
AVIATION...DAP
MARINE...MAS/DAP
HYDROLOGY...
Hazardous weather outlook, Aug 25, 8:46 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
946 PM EDT SAT AUG 25 2012

NCZ012>017-030>032-VAZ087-088-092-270200-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-GREENSVILLE-SUSSEX-SOUTHAMPTON-
946 PM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND INTERIOR SOUTHEAST
VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ102-270200-
OUTER BANKS CURRITUCK-
946 PM EDT SAT AUG 25 2012

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN OUTER BANKS OF
NORTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ048-049-060>076-079>083-270200-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-BRUNSWICK-
DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
946 PM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-270200-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
946 PM EDT SAT AUG 25 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-656-658-270200-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
946 PM EDT SAT AUG 25 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY AND THE MID ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632>638-270200-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
946 PM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE
BAY...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021-VAZ077-078-084>086-089>091-093>097-270200-
DORCHESTER-NORTHUMBERLAND-LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-
SURRY-JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
946 PM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ098-100-270200-
VIRGINIA BEACH-NORTHAMPTON VA-
946 PM EDT SAT AUG 25 2012

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH HAMPTON ROADS VIRGINIA
AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ025-VAZ099-270200-
MARYLAND BEACHES-ACCOMACK-
946 PM EDT SAT AUG 25 2012

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ022>024-270200-
WICOMICO-SOMERSET-INLAND WORCESTER-
946 PM EDT SAT AUG 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 25, 7:01 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
801 PM EDT SAT AUG 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     TORNADO          1 NNE TROWER            37.62N  75.73W
08/25/2012                   ACCOMACK           VA   EMERGENCY MNGR

            *** 1 INJ *** TORNADO RPTD ORGINALLY BY LAW
            ENFORCEMENT. TRAILER HOME DAMAGED WHERE ONE HAD MINOR
            INJURY

&&

CORRECTED INJURIES

EVENT NUMBER AKQ1200687

DAP
Special weather statement, Aug 25, 7:36 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
836 PM EDT SAT AUG 25 2012

VAZ062-068>071-081-082-260130-
AMELIA VA-CHARLES CITY VA-CHESTERFIELD VA-GOOCHLAND VA-HENRICO
VA-POWHATAN VA-PRINCE GEORGE VA-
836 PM EDT SAT AUG 25 2012

...THUNDERSTORMS WITH HEAVY RAIN AFFECTING THE RICHMOND METRO AREA...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM CHULA TO BURROWSVILLE...OR FROM 6 MILES
SOUTH OF POWHATAN TO CLAREMONT...MOVING NORTH AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...JORDANS POINT AROUND 845 PM EDT...
MACON AROUND 850 PM EDT...POWHATAN AROUND 855 PM EDT...MIDLOTHIAN
AROUND 900 PM EDT...VARINA AROUND 905 PM EDT...AND JEFFERSON AROUND
910 PM EDT.

EXPECT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE
STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

LAT...LON 3775 7786 3736 7694 3718 7708 3737 7783
      3733 7810

WRS
Local storm report, Aug 25, 8:19 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
919 PM EDT SAT AUG 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       NORTHAMPTON             37.05N  76.42W
08/25/2012  M6.15 INCH       CITY OF HAMPTON    VA   TRAINED SPOTTER

            SIGNIFICANT STREET FLOODING

0715 AM     FLASH FLOOD      NEWPORT NEWS            37.08N  76.51W
08/25/2012                   CITY OF NEWPORT NE VA   PUBLIC

            SIGNIFICANT STREET FLOODING WARWICK BLVD AND MAIN
            ST...EST 4 INCHES RAIN LAST HOUR

0730 AM     FLASH FLOOD      CIRCLE MOBILE HOME PARK 37.02N  76.44W
08/25/2012                   CITY OF NEWPORT NE VA   PUBLIC

            NET CENTER PARKING FLOODED

0740 AM     FLASH FLOOD      MAMMOTH OAK             37.08N  76.50W
08/25/2012                   CITY OF NEWPORT NE VA   TRAINED SPOTTER

            DEEP CREEK ROAD IMPASSABLE AT WARWICK BLVD

0745 AM     FLASH FLOOD      GARYSBURG               36.45N  77.56W
08/25/2012                   NORTHAMPTON        NC   911 CALL CENTER

            MOBILE HOME PARK FLOODED....ONE RESCUED...TIME
            ESTIMATED FROM RADAR

0747 AM     HEAVY RAIN       6 W GASTON              36.50N  77.75W
08/25/2012  M7.25 INCH       NORTHAMPTON        NC   TRAINED SPOTTER

0754 AM     HEAVY RAIN       NEWPORT NEWS            37.13N  76.50W
08/25/2012  M3.52 INCH       CITY OF NEWPORT NE VA   ASOS

            RAINFALL OF 3.52 INCHES IN 3 HOURS

0759 AM     FLASH FLOOD      GASTON                  36.50N  77.64W
08/25/2012                   NORTHAMPTON        NC   911 CALL CENTER

            BRIDGE COLLAPSE OF BRIDGE ON RESIDENTIAL STREET BAY
            ST...NO INJURIES

0800 AM     FLASH FLOOD      1 E NEWMARKET           37.02N  76.42W
08/25/2012                   CITY OF HAMPTON    VA   911 CALL CENTER

            ABOUT 40 RESIDENTS OF AN APARTMENT BUILDING HAD TO BE
            RESCUED WITH BOATS...LOCATION NEAR A CREEK

0802 AM     FLASH FLOOD      BOXLEY HILLS            37.10N  76.53W
08/25/2012                   CITY OF NEWPORT NE VA   TRAINED SPOTTER

            WATER RESCUES...WARWICK BLVD CLOSED...DEEP CREEK
            IMPASSABLE FOR FIRE TRUCKS...5.27 INCHES RAIN

0815 AM     FLASH FLOOD      CIRCLE MOBILE HOME PARK 37.02N  76.45W
08/25/2012                   CITY OF NEWPORT NE VA   NWS EMPLOYEE

            CARS SUBMERGED JUST W OF MERCURY BLVD ON WARWICK...CARS
            ABANDONED

0914 AM     WATER SPOUT      6 ENE GRAND VIEW        37.10N  76.17W
08/25/2012                   ANZ632             VA   DEPT OF HIGHWAYS

            WATERSPOUT SEEN FROM CHES BAY BRIDGE TUNNEL...LOCATION
            BASED ON RADAR

0925 AM     FUNNEL CLOUD     NORFOLK NAS             36.93N  76.30W
08/25/2012                   CITY OF NORFOLK    VA   TRAINED SPOTTER

            FUNNEL CLOUD SEEN LOOKING NORTH FROM BERKLEY BRIDGE
            AREA

0936 AM     MARINE TSTM WIND YORK RIV E REAR RGE LT  37.25N  76.33W
08/25/2012  M43 MPH          ANZ632             VA   BUOY

1036 AM     MARINE TSTM WIND YORK RIV E REAR RGE LT  37.25N  76.33W
08/25/2012  M44 MPH          ANZ632             VA   OTHER FEDERAL

            34 GUSTS TO 38 KNOTS

1140 AM     HEAVY RAIN       1 N NEWVILLE            37.20N  77.15W
08/25/2012  M5.25 INCH       PRINCE GEORGE      VA   TRAINED SPOTTER

            MODERATE FLOODING OF YARD OFF HINES ROAD JUST N OF POLE
            RUN

1200 PM     HEAVY RAIN       BEACONSDALE             37.06N  76.47W
08/25/2012  M7.61 INCH       CITY OF NEWPORT NE VA   TRAINED SPOTTER

            RAINFALL FROM AROUND 5 AM TO NOON

1230 PM     FLOOD            PAINTER                 37.59N  75.78W
08/25/2012                   ACCOMACK           VA   TRAINED SPOTTER

            ROUTE 13 COVERED WITH WATER BUT PASSABLE...WATER
            FILLING DITCHES

1254 PM     TORNADO          1 NNE TROWER            37.62N  75.73W
08/25/2012                   ACCOMACK           VA   EMERGENCY MNGR

            *** 1 INJ *** TORNADO RPTD ORGINALLY BY LAW
            ENFORCEMENT. TRAILER HOME DAMAGED WHERE ONE HAD MINOR
            INJURY

0100 PM     HEAVY RAIN       PURDY                   36.82N  77.59W
08/25/2012  M4.71 INCH       GREENSVILLE        VA   CO-OP OBSERVER

            TOTAL RAINFALL SINCE EARLY MORNING

0119 PM     HEAVY RAIN       TOANO                   37.38N  76.80W
08/25/2012  M3.23 INCH       JAMES CITY         VA   TRAINED SPOTTER

0130 PM     WATER SPOUT      7 NNE EAST OCEAN VIEW   37.02N  76.15W
08/25/2012                   ANZ632             VA   OTHER FEDERAL

0150 PM     HEAVY RAIN       GROVE                   37.23N  76.63W
08/25/2012  M4.15 INCH       JAMES CITY         VA   CO-OP OBSERVER

            RAINFALL SINCE EARLY MORNING

0229 PM     FLOOD            KELLER                  37.62N  75.76W
08/25/2012                   ACCOMACK           VA   EMERGENCY MNGR

            WATER ACROSS RT 13

0230 PM     FLASH FLOOD      MELFA                   37.65N  75.74W
08/25/2012                   ACCOMACK           VA   911 CALL CENTER

            EMS AND VDOT WORKING TOGETHER TO CLOSE SEVERAL ROADS
            DUE TO FLOODING IN THE MELFA AREA

0245 PM     FLOOD            NEWPORT NEWS            37.08N  76.51W
08/25/2012                   CITY OF NEWPORT NE VA   911 CALL CENTER

            MANY RESIDENTIAL AREA ROADS CLOSED DUE TO FLOODING.

0315 PM     HEAVY RAIN       WAKEFIELD               36.97N  76.99W
08/25/2012  M6.37 INCH       SUSSEX             VA   NWS OFFICE

            SINCE 1 AM EDT

0405 PM     FLASH FLOOD      KELLER                  37.62N  75.76W
08/25/2012                   ACCOMACK           VA   911 CALL CENTER

            CARS DISABLED AND FILLING WITH WATER KELLER-PAINTER
            AREA...MANY ROADS CLOSED

0826 PM     HEAVY RAIN       SUFFOLK                 36.73N  76.58W
08/25/2012  M2.02 INCH       CITY OF SUFFOLK    VA   MESONET

0829 PM     HEAVY RAIN       LANGLEY AFB             37.08N  76.35W
08/25/2012  M4.62 INCH       CITY OF HAMPTON    VA   ASOS

0830 PM     HEAVY RAIN       BIG BETHEL              37.09N  76.42W
08/25/2012  M3.70 INCH       CITY OF HAMPTON    VA   MESONET

0832 PM     HEAVY RAIN       NEWPORT NEWS            37.13N  76.50W
08/25/2012  M5.30 INCH       CITY OF NEWPORT NE VA   ASOS

0843 PM     HEAVY RAIN       MENNONITE COLONY        37.10N  76.55W
08/25/2012  M4.12 INCH       CITY OF NEWPORT NE VA   MESONET

0843 PM     HEAVY RAIN       SEAFORD SHORES          37.19N  76.43W
08/25/2012  M4.96 INCH       YORK               VA   MESONET

0844 PM     HEAVY RAIN       FORT EUSTIS             37.13N  76.62W
08/25/2012  M3.57 INCH       CITY OF NEWPORT NE VA   ASOS

0845 PM     HEAVY RAIN       YORKTOWN                37.24N  76.51W
08/25/2012  M4.08 INCH       YORK               VA   MESONET

0852 PM     HEAVY RAIN       QUEENSWOOD              37.27N  76.68W
08/25/2012  M3.24 INCH       YORK               VA   MESONET

0853 PM     HEAVY RAIN       WILLIAMSBURG AIRPORT    37.24N  76.72W
08/25/2012  M2.34 INCH       JAMES CITY         VA   ASOS

0856 PM     HEAVY RAIN       1 SW SCOTLAND           37.17N  76.81W
08/25/2012  M3.48 INCH       SURRY              VA   MESONET

0905 PM     HEAVY RAIN       EMPORIA                 36.69N  77.54W
08/25/2012  M3.96 INCH       CITY OF EMPORIA    VA   AWOS

0905 PM     HEAVY RAIN       PETERSBURG              37.20N  77.39W
08/25/2012  M1.90 INCH       CITY OF PETERSBURG VA   AWOS

0906 PM     HEAVY RAIN       FARMVILLE               37.35N  78.43W
08/25/2012  M2.92 INCH       CUMBERLAND         VA   AWOS

0907 PM     HEAVY RAIN       MELFA/ACCOMACK_ARPT     37.65N  75.77W
08/25/2012  M6.68 INCH       ACCOMACK           VA   AWOS

0908 PM     HEAVY RAIN       WALLOPS ISLAND          37.93N  75.47W
08/25/2012  M2.80 INCH       ACCOMACK           VA   ASOS

0909 PM     HEAVY RAIN       CHINCOTEAGUE            37.95N  75.36W
08/25/2012  M2.22 INCH       ACCOMACK           VA   MESONET

0910 PM     HEAVY RAIN       ASSATEAGUE ISLAND       37.95N  75.31W
08/25/2012  M2.18 INCH       ACCOMACK           MD   MESONET

0913 PM     HEAVY RAIN       VULTARE                 36.52N  77.77W
08/25/2012  M7.20 INCH       NORTHAMPTON        NC   COCORAHS

&&

EVENT NUMBER AKQ1200668 AKQ1200664 AKQ1200665 AKQ1200666 AKQ1200678
AKQ1200671 AKQ1200670 AKQ1200678 AKQ1200676 AKQ1200669 AKQ1200673
AKQ1200672 AKQ1200679 AKQ1200674 AKQ1200692 AKQ1200681 AKQ1200683
AKQ1200680 AKQ1200687 AKQ1200688 AKQ1200682 AKQ1200684 AKQ1200685
AKQ1200686 AKQ1200689 AKQ1200690 AKQ1200693 AKQ1200691 AKQ1200694
AKQ1200695 AKQ1200696 AKQ1200697 AKQ1200698 AKQ1200699 AKQ1200700
AKQ1200701 AKQ1200702 AKQ1200703 AKQ1200704 AKQ1200706 AKQ1200707
AKQ1200708 AKQ1200709 AKQ1200710 AKQ1200711 AKQ1200712 AKQ1200713

DAP
Special weather statement, Aug 25, 8:37 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
937 PM EDT SAT AUG 25 2012

VAZ048-049-061>064-069>072-082-083-260230-
CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-CUMBERLAND VA-FLUVANNA
VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-KING WILLIAM VA-LOUISA VA-NEW
KENT VA-POWHATAN VA-
937 PM EDT SAT AUG 25 2012

...THUNDERSTORMS WITH VERY HEAVY RAINFALL AFFECTING AREAS NORTH AND
WEST OF RICHMOND...

AT 936 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 7 MILES SOUTHWEST OF LAKESIDE VILLAGE TO
BOTTOMS BRIDGE...OR FROM 6 MILES NORTH OF CUMBERLAND TO 5 MILES
NORTHWEST OF ROXBURY...MOVING NORTH AT 25 MPH. THE THUNDERSTORMS
WILL BE NEAR...WESTWOOD AROUND 945 PM EDT...ROCKVILLE AROUND 950 PM
EDT...BREMO BLUFF AROUND 955 PM EDT...SHORES AROUND 1000 PM EDT...
COHASSET AROUND 1005 PM EDT...AND ORCHID AROUND 1010 PM EDT.

EXPECT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE
STORMS. TORRENTIAL RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS
AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3797 7774 3784 7713 3748 7716 3756 7773
      3749 7834 3752 7835 3761 7827 3768 7824
      3770 7829 3771 7835 3773 7836 3791 7838

WRS
Special weather statement, Aug 25, 9:23 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1023 PM EDT SAT AUG 25 2012

VAZ049-063-064-072>074-083-260315-
CAROLINE VA-ESSEX VA-HANOVER VA-KING AND QUEEN VA-KING WILLIAM
VA-LOUISA VA-NEW KENT VA-
1023 PM EDT SAT AUG 25 2012

...THUNDERSTORMS WITH HEAVY RAIN AFFECTING AREAS WELL NORTH OF
RICHMOND...

AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAIN FROM LOUISA TO TUNSTALL...OR FROM
LOUISA TO 6 MILES NORTHWEST OF TALLEYSVILLE...MOVING NORTH AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR...GREEN SPRINGS AROUND 1030 PM
EDT...KING WILLIAM AROUND 1035 PM EDT...WALKERTON AROUND 1040 PM
EDT...WARES CROSSROADS AROUND 1045 PM EDT...HENLEY FORK AROUND 1050
PM EDT...AND BRUINGTON AROUND 1055 PM EDT.

EXPECT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH THESE
STORMS. TORRENTIAL RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS
AND TEMPORARY FLOODING OF LOW LYING AND FLOOD PRONE AREAS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3814 7821 3813 7797 3810 7783 3802 7772
      3800 7763 3815 7748 3788 7681 3755 7705
      3806 7827

WRS
Special weather statement, Aug 25, 9:40 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1040 PM EDT SAT AUG 25 2012

MDZ022>025-VAZ099-260400-
ACCOMACK-INLAND WORCESTER-MARYLAND BEACHES-SOMERSET-WICOMICO-
1040 PM EDT SAT AUG 25 2012

...THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS
SOMERSET...WORCESTER...AND WICOMICO COUNTIES THROUGH MIDNIGHT EDT...

AT 1039 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
BOXIRON...OR ABOUT 12 MILES NORTH OF CHINCOTEAGUE...MOVING NORTHWEST
AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MOUNT WESLEY...SNOW
HILL...NEWARK...WHITON...WHITON...POWELLVILLE.

HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3824 7512 3822 7516 3823 7517 3822 7518
      3821 7517 3820 7519 3823 7522 3816 7526
      3795 7561 3836 7585 3846 7549 3846 7509
      3842 7504 3838 7505

GINGRICH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Worcester

When
August 25, 9:50 PM EST to August 26, 12:30 AM EST
Where
Worcester County, 0.69 mi N of Berlin to 1.78 mi NE of Berlin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.330, -75.220

Road closures were reported at Routes 113 and 50 due to high water. There were 15 to 20 rescues from vehicles.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411085.